Sudden Collapse In An Athlete - Page #4

Working Diagnosis:
Anaphylaxis due to Ibuprofen

The patient was given methylprednisolone 125mg IV once and observed in the ED for approximately four hours. No dyspnea reoccurred and pruritis resolved. Her vitals remained stable, lungs remained clear, and her diffuse hives nearly resolved. She was discharged with prescriptions for prednisone 40mg PO daily for five days and an Epinephrine (Epi-Pen) as directed. Instructions were given to take diphenhydramine 25 mg PO every six hours prn itching. She was also instructed avoid NSAID drugs and to follow-up with the team physician for possible referral for to an allergist.

Approximately 7 months later this patient developed menstrual cramping and took Motrin 400mg one dose. Approximately one hour later she developed shortness of breath, akathisia, and pruritis. She took diphenhydramine 50 PO once and used her albuterol twice without relief of dyspnea and then used her epinephrine pen as directed with near immediate relief of dyspnea. She presented ambulatory to the ED where upon vital signs were noted to be stable and her oropharynx and lungs were clear. She was again given methylprednisolone 125mg IV once and observed in the ED for approximately four hours. No dyspnea reoccurred and pruritis resolved. Her vitals remained stable, lungs remained clear and her diffuse hives nearly resolved. She was discharged with prescriptions for prednisone 40mg PO daily for five days and recommendation to follow-up with an allergist.

Author's Comments:
In this case we report a diagnosis of anaphylactic shock from ibuprofen. Ingestion of NSAIDS can cause an array of allergic and pseudo-allergic reactions of varying severit, and the true prevalence of these reactions is not known. They have been reported in children and adults. Other idiosyncratic adverse reactions including but not limited to, aseptic meningitis, hypersensitivity pneumonitis, thrombocytopenia, interstitial nephritis, Stevens Johnson syndrome, erythema nodosum, and bullous leukocytoclastic vasculitis, involve other type of indirect immune mechanisms. (1)
NSAIDS inhibit inflammation by inhibiting cyclooxygenase 1 and 2 (COX 1 and 2) involved in the arachidonic acid cascade of inflammatory response. Pseudo-allergic NSAID reactions differ from NSAID allergic reactions by whether they are elicited by multiple NSAIDS versus a single agent and also differ in mechanism. Pseudo-allergic reactions result from non-immunologic reactions. Affected patients have acquired alterations in biochemical pathways affected by COX-1 inhibitors though the mechanism is not well established. Pseudo-allergic reactions are usually seen in patients with one of the following co-morbidities: combined asthma, chronic rhinosinusitis, and nasal polyps; or chronic urticaria. In such patients, ingestion of NSAIDs can exacerbate or elicit these symptoms within one to three hours of ingestion. Results of such reactions can also include angioedema. However, these reactions never result in anaphylaxis. (1)
True allergic reactions to NSAIDs occur usually to one NSAID, or occasionally to a few with similar molecular structures. These reactions are believed to be IgE mediated via drug hapten/carrier protein phenomena. IgE antibodies are formed from at least one prior exposure to the culprit drug. (1). Takahama reported anaphylactic reaction to ibuprofen in an adult (2). We found this to be the only previously published reported case in addition to this case.
Our patient had taken ibuprofen prior to her episode of anaphylactic shock on the first date in our case on which she took the drug. She was counseled to avoid all NSAIDS until further evaluation following this first episode. She neglected to remember to avoid ibuprofen on the second episode. When the second episode occurred she administered epinephrine to herself prior to potential shock. The progression of her symptoms during the second episode were identical to the first with bronchospasm and dyspnea only responsive to epinephrine. Interestingly, a Cochrane review shows epinephrine is the treatment of choice in anaphylaxis but no randomized controlled studies exist to suggest this treatment (3).
We observed and treated clinical anaphylaxis after her first ibuprofen ingestion. Based on this observation, coupled with the second episode of impending anaphylactic symptoms after ibuprofen ingestion and successful treatment with epinephrine, we believe this patient has a true allergy to ibuprofen. This can only be confirmed with allergy testing with administration of the drug in a controlled environment where anaphylaxis can be safely monitored for and treated. This testing would also include administration of other NSAIDs and observing for tolerance. Currently no commercially available test exists to measure serum IgE to NSAIDS (4). Our patient has not had allergy testing. She is advised to avoid NSAIDS until she has allergy testing. Perhaps this patient could tolerate molecularly dissimilar NSAIDs.
Aspirin intolerance is well documented to be more common in asthmatics, such as our patient (5). These reactions though have not resulted in anaphylaxis and are again results of alterations in biochemical response to COX-1 inhibition in these patients. It is possible that patients with asthma, rhinosinusitis, chronic urticaria, and nasal polyps may more likely to develop IgE mediated reactions to NSAIDs, but this remains to be proven.

1. Steveson, D, Sanchez-Borges, M, Szczeklik, A. Classification of allergic reaction and pseudo-allergic reactions to drugs that inhibit cyclo-oxygenase enzymes. Ann Allergy Asthma Immunol 2001; 87:177
2. Takahama, H, Kubota, Y, Mizoguchi, M. A Case of Anaphylaxis Due to Ibuprofen. J Dermatol 2000. May 27(5):337-40.
3. Blanca, M, Perez, E, Garcia, JJ, et al. Angioedema and IgE antibodies to aspirin; a case report. Ann Allergy 1989. 62:295
4. Sheikh A, Shehata YA, Brown SGA, Simons FER. Adrenaline (epinephrine) for the treatment of anaphylaxis with and without shock. Cochrane Database of Systematic Reviews 2008, Issue 4. Art. No.: CD006312. DOI: 10.1002/14651858.CD006312.pub2
5. Berkes, E. Anaphylactic and Anaphylactoid Reactions to Aspirin and Other NSAIDS. Clin Rev Allergy Immunol 2003; 24:137.

Return To The Case Studies List.

NOTE: For more information, please contact the AMSSM, 11639 Earnshaw, Overland Park, KS 66210, (913) 327-1415.

© The American Medical Society for Sports Medicine
4000 W. 114th Street, Suite 100
Leawood, KS 66211
Phone: 913.327.1415

Website created by the computer geek